Illinois, 2011

Flash Flood in Illinois, July 30, 2011

July 30, 2011 · NWS LSX · 1 event in 1 county or zone

An area of storms moved through southwestern Illinois dropping up to four inches of rain causing isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An area of storms moved through southwestern Illinois dropping up to four inches of rain causing isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 10:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 29, 10:40 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 PM CDT FRI JUL 29 2011

.UPDATE...
/902 PM CDT FRI JUL 29 2011/
AREA OF THUNDERSTORMS WHICH AFFECTED SOUTHWEST ILLINOIS IS
CONTINUING TO MOVE EAST OUT OF THE CWFA. GOING FORECAST LOOKS TO
BE ON TRACK. THINK THERE'S STILL A CHANCE FOR OVERNIGHT SHOWERS
AND STORMS AS THE LOW LEVEL JET VEERS. MAY INCREASE POPS SLIGHTLY
TO CHANCE CATEGORY OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS AFTER MIDNIGHT AS THE RUC IS SHOWING THE BEST LOW LEVEL
MOISTURE CONVERGENCE UP THERE ON THE NOSE OF THE JET.
ADDITIONALLY...THE 12Z 4KM NMM WRF IS HINTING THAT THE AREA OF
SHOWERS AND STORMS OVER NORTHWEST MISSOURI WILL ADVECT EASTWARD
WHICH INCREASES MY CONFIDENCE IN RAISING POPS IN THE
AFOREMENTIONED AREAS. WILL MONITOR RADAR TRENDS FOR THE NEXT 30-60
MINUTES THEN UPDATE THE FORECAST AT THAT TIME.

CARNEY

&&

.DISCUSSION...
/346 PM CDT FRI JUL 29 2011/

MAIN CONCERN CONTINUES TO BE THE LONG SPELL OF EXCESSIVE HEAT.
WILL NOT MAKE ANY CHANGES TO GOING HEAT HEADLINES. THE NORTHERN
PART OF THE CWA GOT SOME BREAK FROM THE 100+ HEAT INDICIES TODAY
THANKS TO LIGHT NORTHERLY WINDS AND CLOUD COVER. FARTHER SOUTH...
YET ANOTHER DAY. HEAT INDICES MAY BE A BIT LOWER TOMORROW AS I
EXPECT THERE TO BE MORE CLOUDS AND GREATER RAIN CHANCES...
ESPECIALLY IF THE FRONT THAT IS LYING OVER THE AREA CAN MOVE
SLIGHTLY FARTHER SOUTH. HOWEVER...WITH POOLING OF DEWPOINTS ALONG
THE FRONT AND ANY BREAKS IN THE CLOUDS...HEAT INDICES 100-105+
SEEM ATTAINABLE WARRANTING KEEPING THE GOING WARNING/ADVISORY. DO
NOT EXPECT CLOUDS OR RAIN CHANCES ON SUNDAY WITH TEMPERATURES
CONTINUING TO WARM AND PEAKING BY TUESDAY.

HAVE CHANCES FOR SHOWERS AND THUNDERSTORMS GOING OVER MUCH OF THE
AREA TONIGHT.  THERE ARE SCATTERED STORMS OVER SOUTHEASTERN MO
CURRENTLY WITH ADDITIONAL SHOWERS AND ISOLATED STORMS FARTHER
NORTH.  OVERNIGHT...VARIOUS RUNS OF THE WRF ARE SUGGESTING THAT A
COMPLEX OF STORMS MAY MOVE INTO CENTRAL MO TOWARD 12Z WITH A
CONTINUED CHANCE ALONG THE FRONT ON SATURDAY.

MEDIUM RANGE MODELS ARE SHOWING THAT A FRONT MOVES INTO MO/IL
TUESDAY NIGHT/WEDNESDAY WILL STALL OVER THE REGION THROUGH NEXT
WEEK. ECMWF/GFS SHOW SLOW 500MB HEIGHT FALL WEDNESDAY INTO FRIDAY
WITH 850MB TEMPS FALLING FROM THE MID 20S TO AROUND 20C. WHILE
THIS MAY BE SOMEWHAT PROMISING...THE OVERALL PATTERN DOES NOT
CHANGE AND TEMPERATURES ARE STILL EXPECTED TO REMAIN ABOVE NORMAL
THROUGH LATE WEEK.

BRITT

&&

.AVIATION...
/1111 PM CDT FRI JUL 29 2011/

WEAK AND ILL DEFINED COLD FRONT HAS PUSHED JUST S OF COU AND STL/SUS
THIS EVNG. ONE MCS WAS WELL EAST OF STL WHILE THE OTHER ONE OVER
NWRN MO WAS WEAKENING. JUST SCATTERED SHOWERS ACROSS NWRN MO AHEAD
OF A WEAK SHORTWAVE TROUGH WHICH COULD MOVE INTO THE TAF SITES
LATE TGT/EARLY SAT MRNG...BUT WITH A WEAKENING TREND AND POSSIBLE
DISSIPATION BEFORE THE SHOWERS MOVE INTO OUR AREA WILL LIKELY
LEAVE THE TAFS DRY FOR LATE TGT AND SAT MRNG.  FOR NOW WILL JUST
PUT CB IN THE CLOUD GROUP FOR COU...STL AND SUS SAT AFTN. DESPITE
THE MID LEVEL CLOUDS LATE TGT THERE MAY BE SOME PATCHY LIGHT FOG
AS ADVERTISED BY THE MOS GUIDANCE ESPECIALLY WHERE RECENT RAIN HAS
FALLEN. LIGHT SFC WINDS LATE TGT WILL REMAIN RELATIVELY WEAK AT
ONLY 5-6 KTS ON SAT...THEN LIGHT AGAIN SAT EVNG.

SPECIFICS FOR KSTL...WILL KEEP DRY FOR LATE TGT AND SAT MRNG
ALTHOUGH COULD NOT RULE OUT ISOLATED SHOWERS/STORMS NEAR WEAK FRONT.
SHOULD BE MAINLY MID LEVEL CLOUDS FOR LATE TGT WITH LIGHT FOG/HAZE
POSSIBLE LATE TGT/EARLY SAT MRNG ESPECIALLY IF THERE ARE A LOT OF BREAKS
IN THE CLOUD COVER AND IF STL WOULD RECEIVE ANY RAIN LATE TGT.
DIURNAL CUMULUS CLOUDS SHOULD DEVELOP BY LATE MRNG ON SAT AND WILL
INCLUDE CB IN THE CLOUD GROUP SAT AFTN AS SCATTERED CONVECTION IS
EXPECTED. THE SFC WIND WILL BECOME LIGHT BY LATE TGT THEN
INCREASE TO ONLY 5-6 KTS ON SAT...THEN LIGHT AGAIN SAT EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
     MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR AUDRAIN MO-KNOX MO-LEWIS MO-MARION MO-MONROE MO-
     PIKE MO-RALLS MO-SHELBY MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR CALHOUN IL-
     JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR BOND IL-CLINTON IL-
     FAYETTE IL-MARION IL-WASHINGTON IL.

     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR ADAMS IL-BROWN IL-GREENE IL-MACOUPIN IL-
     MONTGOMERY IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 3:07 PM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT FRI JUL 29 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
407 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

LITTLE RELIEF IS EXPECTED TONIGHT WITH HEAT INDEX READINGS FALLING
ONLY INTO THE UPPER 70S TO MID 80S BY DAYBREAK.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA...
ESPECIALLY THIS EVENING FOR AREAS SOUTH OF INTERSTATE 70. A FEW
STORMS COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE
THROUGH AT LEAST TUESDAY EVENING FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70...WHERE HEAT WARNINGS AND ADVISORIES REMAIN IN
EFFECT. PEAK HEAT INDEX READINGS FROM 100 TO 110 ARE EXPECTED
EACH DAY DURING THE AFTERNOON HOURS DURING THIS PERIOD WITH
LITTLE IN THE WAY OF RELIEF EXPECTED AT NIGHT.

THE BREAK FROM THE HEAT IS EXPECTED TO CONTINUE SATURDAY FOR
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...IT IS LOOKING
INCREASINGLY LIKELY THAT THE DANGEROUS COMBINATION OF HEAT AND
HUMIDITY WILL RETURN SUNDAY AFTERNOON AND CONTINUE AT LEAST
THROUGH TUESDAY EVENING.

THUNDERSTORM CHANCES WILL LINGER INTO SATURDAY AS THE FRONT
BEGINS TO DISSIPATE. A FEW STORMS MAY BE STRONG...MAINLY DURING
THE AFTERNOON AND EVENING HOURS...WITH WIND GUSTS UP TO 50 MPH AND
HAIL POSSIBLE.

THE CHANCE FOR THUNDERSTORMS IS EXPECTED TO RETURN ON WEDNESDAY
WITH THE ARRIVAL OF ANOTHER FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BRITT

In the hours before

Special weather statement, Jul 29, 6:35 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT FRI JUL 29 2011

ILZ064-065-069-070-300115-
BOND IL-CLINTON IL-FAYETTE IL-MARION IL-
735 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...
SOUTHEASTERN BOND...FAYETTE AND NORTHWESTERN MARION COUNTIES UNTIL
815 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. ELMO TO BEAVER
CREEK...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BROWNSTOWN...
  SHOBONIER...
  ST. ELMO...
  BOULDER...
  PATOKA...
  FAIRMAN...
  SHATTUC...
  SANDOVAL...
  FARINA...
  KINMUNDY...
  AVENA...
  KEYESPORT...
  VERNON...
  ST. JAMES...
  ST. PAUL...
  LOOGOOTEE...
  FERRIN...
  ST. PETER...
  JUNCTION CITY...
  LA CLEDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT
Special weather statement, Jul 29, 10:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1141 PM CDT FRI JUL 29 2011

ILZ070-300530-
MARION IL-
1141 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
1230 AM CDT...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OMEGA...OR 10 MILES NORTHEAST OF SALEM...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IUKA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT

The radar

The Evansville,IN radar (KVWX), 118 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 30, 12:30 AM CST to 2:00 AM CST
Where
Marion County, 3.48 mi NNW of Kinmundy to 1.18 mi NNE of Omega Forbes Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.815, -88.880

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of Kinlou and Vandeveer Roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340136.